Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 201, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 1998, 8:25 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 21, 1998, 8:25 PM CDT (01:25 UTC)
- Expired
- May 21, 1998, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
Counties Giles County, TN, Lawrence County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:30 PM CDT | Thunderstorm Wind 50 | North Portion, TN | Sheriff's office reported a few trees were blown down in the northern part of the county. |
| May 21, 8:30 PM CDT | Thunderstorm Wind 50 | Lawrenceburg, TN | Scattered reports of trees and power lines down around the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3731 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS1 KBNA 220126 RRA SVRBNA TNC055-099-220215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 825 PM CDT THU MAY 21 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GILES COUNTY IN MIDDLE TENNESSEE LAWRENCE COUNTY IN MIDDLE TENNESSEE * UNTIL 915 PM CDT * AT 824 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF LAWRENCEBURG OR 2 MILES WEST OF ETHERIDGE MOVING SOUTHEAST AT 35 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... CAMPBELLSVILLE AT 835 PM CDT GOODSPRING AT 850 PM CDT PULASKI AT 855 PM CDT BRICK CHURCH AT 900 PM CDT TARPLEY AT 900 PM CDT ASPEN HILL AT 900 PM CDT DIANA AT 905 PM CDT BETHEL AT 905 PM CDT BEECH HILL AT 905 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:00 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, May 21, 2:00 PM CDT, 6 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 200 PM CDT THU MAY 21 1998 ETA STILL SEEMS TO BE INITIALIZNG BTTR THEN OTHR MDLS ATTM. CDFNT NOW DOWN TO BNA VCNTY TO SRN MO. LAST NGTS MCS SLIDG SE AND WL LKLY SLID DOWN INTO SRN KY AND PSBLY ACRS NRN PLATEAU LATR THIS EVNG IF IT HOLD TOGETHR. MDLS DO AGREE THAT BETTR LO LVL FEATURES MIGRATG TWRD FA AS H8 ISOBARIC/THCKNS PACKG BECM MUCH MORE FAVRBL. NGTTM MCSS HAVE BEEN SLIDG JUST N OF SFC BNDRY LATELY AND SFC BNDRY SHUD BE ACRS SRN ZNS BY 12Z. ADDITNL OUTFLO BNDRYS WL LKLY EXIST AS WELL AND BLV MCS WL DVLP TNGT AND WORK ITS WAY OVR/NR FA INVOF OF THESE BNDRYS. BLV HIER MOS POPS MAY BE KEYG ON SFC BNDRY POSITN. CDFNT WL MOV SLOLY S ON FRI AND FRI NGT BFO RETREAT AS WRFNT ON SAT. BLV WE CUD SEE SCT CNVCTN THRU PD WITH PRESENC OF FNTL BNDRY...GUD LO-LVL MSTR AND INSTBLTY. H5 SUPPORT AGAIN WK...SPCLY SAT AS RDG AXIS MOVS NRLY RIGHT ON TOP OF US. XPCT FRLY HI CHC POPS 1ST 3 PDS. LO POP SAT. 07 BNA 65/84/65/85 4552
In the hours before
Local storm report, May 21, 6:45 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
645 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM CLARKSVILLE TN WIND DAMAGE
05/21/98 MONTGOMERY SKYWARN SPOTTER REPORTED
TREES AND POWER LINES DOWN
IN CLARKSVILLE.
0615 PM SANGO TN 1 INCH HAIL
05/21/98 MONTGOMERY SKYWARN SPOTTERS REPORTED
QUARTER SIZE HAIL.
0627 PM ASHLAND CITY TN WIND DAMAGE
05/21/98 CHEATHAM SHERIFFS DEPARTMENT
REPORTED LARGE TREE LIMBS
DOWN.Local storm report, May 21, 7:15 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
715 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM GALLATIN TN .88 INCH HAIL
05/21/98 SUMNER DIME TO NICKEL SIZE HAIL.
0713 PM GALLATIN TN WIND DAMAGE
05/21/98 SUMNER NWS EMPLOYEE REPORTED
TREES BLOWN DOWN IN
GALLATIN.Local storm report, May 21, 7:27 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
727 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM SMYRNA TN WIND DAMAGE
05/21/98 RUTHERFORD WIFE OF NWS EMPLOYEE
REPORTED LARGE TREE LIMBS
WERE BLOWN DOWN.
0721 PM FRANKLIN TN .75 INCH HAIL
05/21/98 WILLIAMSON SKYWARN SPOTTER REPORTED
HAIL IN THE DOWNTOWN AREA
AND ALSO 2 MILES WEST OF
I-65 IN FRANKLIN.Local storm report, May 21, 7:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
740 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM ANTIOCH TN WIND DAMAGE
05/21/98 DAVIDSON FEW ROOFS WERE BLOWN OFF
HOMES.
0710 PM NASHVILLE TN .75 INCH HAIL
05/21/98 DAVIDSON NASHVILLE EOC REPORTED
DIME SIZE HAIL IN THE
DOWNTOWN AREA.Local storm report, May 21, 7:48 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
748 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM PARSONS TN .75 INCH HAIL
05/21/98 DECATUR DIME SIZE HAIL WAS
REPORTED.Local storm report, May 21, 8:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
810 PM CDT THU MAY 21 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM TN WIND DAMAGE
05/21/98 WILSON SHERIFFS OFFICE REPORTED
TREES WERE BLOWN DOWN
COUNTYWIDE.The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:00 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Williamson | 50 min |
| May 21, 7:07 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Decatur | 48 min |
| May 21, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 50 min |
| May 21, 7:19 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 46 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb | 45 min |
| May 21, 7:25 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 45 min |
| May 21, 7:44 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 61 min |
| May 21, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 51 min |
| May 21, 8:03 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 47 min |
| May 21, 8:40 PM CDT | Severe Thunderstorm Warning | OHX | Bledsoe, Van Buren | 50 min |
| May 21, 8:53 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 47 min |
| May 21, 8:56 PM CDT | Severe Thunderstorm Warning | OHX | Grundy, Marion, Sequatchie | 49 min |
| May 21, 9:03 PM CDT | Severe Thunderstorm Warning | OHX | Franklin | 47 min |
| May 21, 9:12 PM CDT | Severe Thunderstorm Warning | OHX | Pickett | 48 min |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Sequatchie | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Overton | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Bledsoe, Van Buren | 3 hr |
| May 21, 9:22 PM CDT | Flash Flood Warning | OHX | Grundy | 3 hr |
| May 21, 11:59 PM CDT | Severe Thunderstorm Warning | OHX | Decatur | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.